MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION SPYBITE MAX; FORCEPS, BIOPSY, NON-ELECTRIC

BOSTON SCIENTIFIC CORPORATION SPYBITE MAX; FORCEPS, BIOPSY, NON-ELECTRIC
Model Number M00546470
Medical Device Problem Codes Use of Device Problem (1670); Difficult to Open or Close (2921)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/25/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported to boston scientific corporation that a spybite biopsy forceps was used in the lungs during a robotic bronchoscopy procedure performed on (b)(6) 2022.During the procedure, the forceps failed to close.The physician managed to pull the forceps out and another spybite biopsy forceps was used to complete the procedure.There were no patient complications reported as a result of this event.Note: it was reported that the spybite biopsy forceps was used in a robotic bronchoscopy procedure.However, according to the instructions for use (ifu) "the spybite biopsy forceps should only be used by or under the supervision of physicians trained in endoscopic biliary and pancreatic ducts exploration.A thorough understanding of the technical principles, clinical applications and risks associated with the exploration of the biliary and pancreatic ducts are necessary before using this device." the device is not indicated for use in the lungs.
 
Additional Manufacturer Narrative
Block h6: device code a051104 captures the reportable event of jaws failed to close in the lungs.Block h10: the returned spybite biopsy forceps was analyzed, and a visual evaluation noted that the jaws were returned closed and one of the links was returned detached.The handle was inspected, and the half spools snaps were completely closed.Due to the condition of the returned device, the functional inspection could not be performed.No other issues were noted.The reported event was confirmed.Based on all available information, most likely procedural factors such as lesion characteristics, device handling, the physician's technique, and normal procedural difficulties encountered during the procedure could have resulted in the detachment of the links, causing the jaws to not close during the procedure.Therefore, the most probable root cause is adverse event related to procedure.The spybite biopsy forceps should only be used by or under the supervision of physicians trained in endoscopic biliary and pancreatic duct exploration, according to the instructions for use (ifu).Before using this device, a thorough understanding of the technical principles, clinical applications, and risks associated with the exploration of the biliary and pancreatic ducts is required.As a result, the event is classified as "cause traced to intentional off-label, unapproved, or contraindicated use" because the problems are traced to the device's intentional use in an unapproved procedure, for an unapproved patient, or for which it is contraindicated or not listed on the label.A labeling review was performed and there is evidence that the device was used not in accordance with the instructions for use (ifu) / product label, as the device was used in the lungs.
 
Event or Problem Description

Brand Name
SPYBITE MAX
Common Device Name
FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
2546 calle primera
alajuela
CS  
Manufacturer Contact
carole morley
300 boston scientific way
marlborough, MA 01752
5086834015
MDR Report Key15850067
Report Number3005099803-2022-06818
Device Sequence Number15084268
Product Code FCL
UDI-Device Identifier08714729996699
UDI-Public08714729996699
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/26/2025
Device Model NumberM00546470
Device Catalogue Number4647
Device Lot Number0029843184
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 10/31/2022
Supplement Date Received by Manufacturer12/15/2022
Initial Report FDA Received Date11/23/2022
Supplement Report FDA Received Date01/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/27/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown